Alert archive / Nevada / Wind Advisories in 2014

Wind Advisory 22, NWS Elko, NV

October 30, 20144 counties in Nevada

NWS Elko, NV issued this wind advisory at Oct 30, 2014, 2:34 PM PDT for 4 counties in Nevada. It took effect at Oct 31, 2014, 10:00 AM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2014, 2:34 PM PDT (21:34 UTC)
In effect from
Oct 31, 2014, 10:00 AM PDT
Expired
Oct 31, 2014, 9:24 PM PDT
In force
11 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 164 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2708 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WWUS75 KLKN 302134
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
234 PM PDT THU OCT 30 2014

NVZ035-037-040-041-311545-
/O.NEW.KLKN.WI.Y.0022.141031T1700Z-141101T0600Z/
WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...AUSTIN...AUSTIN SUMMIT...EUREKA...
DIAMOND VALLEY...PINTO SUMMIT...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
234 PM PDT THU OCT 30 2014

...WIND ADVISORY IN EFFECT FROM 10 AM TO 11 PM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 10 AM TO 11 PM PDT FRIDAY. 


* WINDS: SOUTH TO SOUTHWEST 25 TO 35 MPH... WITH GUSTS UP TO 45
  MPH.

* TIMING: STRONGEST WINDS WILL BE DURING THE AFTERNOON HOURS.

* IMPACTS: MOTORISTS SHOULD BE PREPARED FOR STRONG WINDS AND
  HAZARDOUS DRIVING CONDITIONS...ESPECIALLY WHEN DRIVING HIGH
  PROFILE VEHICLES, AREAS OF BLOWING DUST ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

RLC
3 follow-up statements
275 
WWUS75 KLKN 310935
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
235 AM PDT FRI OCT 31 2014

...STORM SYSTEM TO AFFECT THE GREAT BASIN...

.WINDY CONDITIONS WILL PRECEDE A STRONG LOW PRESSURE SYSTEM NOW
MOVING INLAND OVER CALIFORNIA.

NVZ035-037-040-041-010600-
/O.CON.KLKN.WI.Y.0022.141031T1700Z-141101T0600Z/
WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...AUSTIN...AUSTIN SUMMIT...EUREKA...
DIAMOND VALLEY...PINTO SUMMIT...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
235 AM PDT FRI OCT 31 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
11 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
11 PM PDT THIS EVENING. 

* WINDS: SOUTH TO SOUTHWEST 25 TO 35 MPH... WITH GUSTS UP TO 50 MPH.

* TIMING: STRONGEST WINDS WILL BE DURING THE AFTERNOON HOURS.

* IMPACTS: MOTORISTS SHOULD BE PREPARED FOR STRONG WINDS AND 
  HAZARDOUS DRIVING CONDITIONS...ESPECIALLY WHEN DRIVING HIGH 
  PROFILE VEHICLES... AREAS OF BLOWING DUST ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

LW
234 
WWUS75 KLKN 312215
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
315 PM PDT FRI OCT 31 2014

...STORM SYSTEM TO AFFECT THE GREAT BASIN...

.WINDY CONDITIONS WILL PRECEDE A STRONG LOW PRESSURE SYSTEM NOW
MOVING INLAND OVER CALIFORNIA.

NVZ035-037-040-041-010600-
/O.CON.KLKN.WI.Y.0022.000000T0000Z-141101T0600Z/
WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...AUSTIN...AUSTIN SUMMIT...EUREKA...
DIAMOND VALLEY...PINTO SUMMIT...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
315 PM PDT FRI OCT 31 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

* WINDS: SOUTH TO SOUTHWEST 25 TO 35 MPH... WITH GUSTS UP TO 50 
  MPH. 

* TIMING: STRONGEST WINDS WILL BE DURING THE AFTERNOON HOURS AND
  EARLY EVENING HOURS.

* IMPACTS: MOTORISTS SHOULD BE PREPARED FOR STRONG WINDS AND
  HAZARDOUS DRIVING CONDITIONS...ESPECIALLY WHEN DRIVING HIGH
  PROFILE VEHICLES...AREAS OF BLOWING DUST ARE POSSIBLE WHICH MAY
  RESULT IN HAZY CONDITIONS AND POSSIBLY REDUCED VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

JR
951 
WWUS75 KLKN 010424
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
924 PM PDT FRI OCT 31 2014


NVZ035-037-040-041-010530-
/O.CAN.KLKN.WI.Y.0022.000000T0000Z-141101T0600Z/
WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
924 PM PDT FRI OCT 31 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED TO BELOW WIND ADVISORY CRITERIA...THEREFORE
THE WIND ADVISORY HAS BEEN CANCELLED. WINDS WILL BE OUT OF THE
SOUTH AT 10-15 MPH WITH GUSTS TO 30 MPH BEFORE DIMINISHING AFTER
MIDNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Oct 30, 3:00 AM PDT, 11 hours 34 minutes earlier.

Area forecast discussion, Oct 30, 3:00 AM PDT, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
300 AM PDT THU OCT 30 2014

.SYNOPSIS...ABOVE NORMAL TEMPERATURES WILL CONTINUE TODAY AND
FRIDAY AS A STORM APPROACHES FROM THE PACIFIC. BREEZY CONDITIONS
ARE POSSIBLE THIS AFTERNOON AND WINDS WILL BE STRONGER ACROSS
CENTRAL NEVADA FRIDAY. THE FIRST WINTER STORM OF THE SEASON IS
EXPECTED TO BRING MUCH COOLER TEMPERATURES AND SOME SNOW
ACCUMULATION OVER THE WEEKEND.

&&

.SHORT TERM...IR IMAGERY SHOWS MOSTLY CLEAR SKIES FOR THE LKN CWFA
THIS MORNING AS A RIDGE AXIS CUTS N/S THROUGH EASTERN NEVADA.
SATELLITE ALSO CLEARLY DEFINES A CIRCULATION OUT IN THE PACIFIC
OCEAN ABOUT 600 MILES WEST OF BAJA CALIFORNIA...WHICH IS POORLY
MODELED. A SUBSTANTIAL CLOUD FIELD RIDING OVER THE RIDGE IS
SPREADING INTO OREGON AT THIS HOUR. THE MODELS CONTINUE TO SLOW
EASTERLY PROGRESSION OF A PACIFIC TROUGH. THE LATEST MODEL RUNS
SHOW MORE DIGGING WITH THE TROUGH THUS DELAYING PRECIPITATION
ONSET AND COLD AIR INTRUSION.

TODAY THROUGH FRIDAY MORNING. THIS PERIOD SHOULD REMAIN DRY. ABOVE
NORMAL TEMPERATURES WILL CONTINUE THROUGH FRIDAY AFTERNOON FOR
MOST AREAS AS A RIDGE OF HIGH PRESSURE AMPLIES AND MOVES
EAST...ALLOWING FOR A STRONG SOUTHERLY FLOW AHEAD OF A COLD TROUGH
MOVING IN FROM THE PACIFIC. SOME BREEZY CONDITION ARE EXPECTED
THURSDAY AFTERNOON.

FRIDAY AFTERNOON THROUGH FRIDAY EVENING. PRECIPITATION WILL BEGIN
OVER HUMBOLDT COUNTY WHERE SNOW LEVELS WILL DROP TO BETWEEN 6500
AND 7500 FEET. THE COLD AIR WILL POOL FURTHER WEST IN NEVADA
HOWEVER A SUBSTANTIALLY DIFFERENT SCENARIO IS BEING PLAYED OUT BY
THE NAM MODEL THAT IS ESSENTIALLY DRY THROUGH THIS TIME-FRAME. THE
MAIN ISSUE COULD BE WIND ADVISORY CONDITIONS FOR CENTRAL NEVADA
AND A FIRE WEATHER CONCERN DUE TO THE EXCESSIVE DRYING DURING THE
DAY AND THE DELAYED ONSET OF PRECIPITATION ACROSS THE EASTERN PART
OF THE STATE. SEE THE FIRE WEATHER DISCUSSION BELOW FOR MORE
DETAILS.

FRIDAY MIDNIGHT THROUGH SATURDAY. MODELS DO AGREE TO MOVE THE
BASE OF THE TROUGH WITH SIMILAR SOUTHERLY EXTENSION THROUGH THE
STATE. TEMPERATURES WILL LIKELY NOT GET OUT OF THE 30S IN MOST
PLACES. THERE MAY BE A FEW THUNDERSTORMS IN CENTRAL NEVADA AS THE
COLD FRONT MOVES THROUGH. TIMING OF THE FRONT IS STILL IN QUESTION
AND THE SREF AND NAM MODELS ARE COLDER THAN THE GFS AND ECMWF
MODELS. AT THIS TIME IT SEEMS THE GREATEST IMPACT...DUE TO TIMING
DURING THE DAY...WILL BE ELEVATIONS ABOVE 600O FEET. HIGHWAY
OVERPASSES SHOULD SEE SOME ACCUMULATION OR SLICK CONDITIONS
SATURDAY...AND LAMOILLE WILL SEE SEVERAL INCHES OF SNOW.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. A PACIFIC DISTURBANCE
LOOMS UPSTREAM AND WILL BRING A STARK CHANGE OF WEATHER TO
NORTHEASTERN NV THIS WEEKEND. AT THE ONSET OF THIS FORECAST
PERIOD...EXPECT AN H5 LOW OVER WILDHORSE WITH A NEGATIVE TILT TROF
EXTENDING TO THE BEEHIVE STATE. WITH A COLD POOL ALOFT...EXPECT A
TASTE OF WINTER WEATHER. A SECONDARY H5 LOW WILL MOVE INTO THE LKN
CWA BY 12Z SUNDAY...BRINGING ANOTHER SHOT OF UNSETTLED WEATHER TO
NORTHERN NV. HOWEVER...THE SECOND LOW WILL DROP SOUTHWARD RAPIDLY
AND IN ITS WAKE...THE UPPER LEVEL HEIGHTS REBOUND. EXPECT A SEVERAL
OVERNIGHT LOWS BELOW FREEZING.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED FOR THE ENSUING 24 HOUR
PERIOD. GUSTS WINDS EXPECTED THIS AFTERNOON OVER TONOPAH AND ELY.

&&

.FIRE WEATHER...SOUTH WINDS ARE EXPECTED TO STRENGTHEN THIS
AFTERNOON AND COMBINED WITH LOW HUMIDITY LEVELS...POSES A SMALL
CONCERN. THERE MAY NOT BE ENOUGH TIME OF GUSTINESS TO WARRANT AN
EVENT. FRIDAY AFTERNOON...HOWEVER...AS A TROUGH AXIS MOVES CLOSE
TO THE CALIFORNIA COAST...WIND GUSTS WILL BE STRONGER AND HUMIDITY
LEVELS WILL BE LOW THROUGH EARLY FRIDAY EVENING....WITH THE
STRONGEST WINDS EXPECTED ACROSS FWZ 455 AND 457. EXPECT WINDS TO
AVERAGE 20-30 MPH WITH GUSTS IN EXCESS OF 40 MPH. THE DANGER OF
FIRE SPREAD IN THE DORMANT FUELS WILL BE ENHANCED FRIDAY AFTERNOON
THROUGH EARLY FRIDAY EVENING.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

92/97/97
Hazardous weather outlook, Oct 29, 7:34 PM PDT, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
734 PM PDT WED OCT 29 2014

NVZ030-031-033>041-310245-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWEST ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
734 PM PDT WED OCT 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND NV.

.DAY ONE...TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONG PACIFIC LOW WILL STEER MOISTURE AND MUCH COOLER
TEMPERATURES INTO THE SILVER STATE THIS WEEKEND. THIS IS A HIGH
CONFIDENCE EVENT. EXPECTING SEVERAL INCHES OF SNOW IN THE
MOUNTAINS AND ON SUMMITS ALONG I-80 AND HIGHWAY 50. MOST OF THE
PRECIPITATION IS ANTICIPATED SATURDAY. SUNDAY...SHOWERS WILL
LINGER BUT MUCH COLDER TEMPERATURES WILL BE IN PLACE. STAY TUNED
FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

PJS

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 2:48 PM PDTWinter Weather AdvisoryLKNElko, Eureka, Humboldt, Lander, Nye, White Pine50 hr

Nearby

Wind Advisories in Nevada, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.